Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Tucson, AZ

July 25, 2013Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2013, 2:02 PM MST for Cochise County, Graham County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 2:02 PM MST (21:02 UTC)
Expired
Jul 25, 2013, 2:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS55 KTWC 252102
SVRTWC
AZC003-009-252145-
/O.NEW.KTWC.SV.W.0052.130725T2102Z-130725T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  EXTREME SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 245 PM MST

* AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  MULESHOE RANCH PRESERVE...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3238 11045 3246 11045 3246 11026 3234 11022
      3226 11033
TIME...MOT...LOC 2102Z 143DEG 4KT 3233 11028

$$

JJB
2 follow-up statements
917 
WWUS55 KTWC 252127
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST THU JUL 25 2013

AZC009-252136-
/O.CAN.KTWC.SV.W.0052.000000T0000Z-130725T2145Z/
GRAHAM AZ-
227 PM MST THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN GRAHAM
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM IS NO LONGER THREATENING SOUTHWESTERN GRAHAM 
COUNTY AND THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3229 11034 3242 11039 3242 11025 3234 11022
TIME...MOT...LOC 2126Z 193DEG 5KT 3236 11027

$$

AZC003-252145-
/O.CON.KTWC.SV.W.0052.000000T0000Z-130725T2145Z/
COCHISE AZ-
227 PM MST THU JUL 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR NORTHWESTERN COCHISE COUNTY...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED OVER NORTHWESTERN COCHISE COUNTY...OR 
5 MILES WEST OF MULESHOE RANCH PRESERVE...MOVING NORTH AT 10 MPH.

LAT...LON 3229 11034 3242 11039 3242 11025 3234 11022
TIME...MOT...LOC 2126Z 193DEG 5KT 3236 11027

$$

JJB
271 
WWUS55 KTWC 252149
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST THU JUL 25 2013

AZC003-252159-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-130725T2145Z/
COCHISE AZ-
249 PM MST THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
HAS EXPIRED...

THE THUNDERSTORM ACROSS NORTHWEST COCHICE COUNTY HAS WEAKENED...THUS 
THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3229 11034 3242 11039 3242 11025 3234 11022
TIME...MOT...LOC 2127Z 193DEG 5KT 3236 11027

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:45 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 25, 1:45 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 25 2013

.SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE
THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE INTO THIS
EVENING. SOME STORMS WILL GENERATE HEAVY RAINFALL.
OTHERWISE...PLENTY OF MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY. A DECREASE IN MOISTURE IS EXPECTED TO LEAD TO LESS
THUNDERSTORM ACTIVITY EARLY NEXT WEEK WITH PERHAPS AN INCREASE AGAIN
BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...IR SATELLITE IMAGERY AND RADAR IMAGERY SHOWS
WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS MORNING
ACROSS THE HIGHER TERRAIN OF THE CENTRAL PORTIONS OF THE FORECAST
AREA. COVERAGE IN THE VALLEYS HASN'T BEEN AS WIDESPREAD AS SOME OF
THESE STORMS HAVE HAD ISSUES PERSISTING ONCE OFF THE MOUNTAINS. THE
STORMS SO FAR HAVE BEEN VERY EFFICIENT RAINFALL PRODUCERS WITH 1 TO
2 INCHES COMMON WITH THE STRONGER CELLS RESULTING IN AREAS OF FLASH
FLOODING. NOW WE'RE IN THE PROCESS OF MCS DEVELOPMENT AS COLD POOLS
GET ESTABLISHED. WITH CONTINUED OUTFLOWS AND CELL MERGERS...THE
THREAT FOR VALLEY LOCATIONS WILL CONTINUE INTO THIS EVENING.
MEANWHILE...THE FORECAST IS A BIT MORE UNCERTAIN FOR EASTERN
SECTIONS OF THE FORECAST AREA INCLUDING MUCH OF
GRAHAM/GREENLEE/COCHISE COUNTIES AS CONVECTION MORE LIMITED STILL
THERE. WILL MAINTAIN ELEVATED POPS NEARLY AREAWIDE INTO THIS EVENING
WHICH COINCIDES WELL WITH THE FLASH FLOOD WATCH.

FRIDAY WILL MUCH DEPEND ON HOW WORKED OVER WE ARE FROM CONVECTION
TODAY. THE INVERTED TROUGH WILL GRADUALLY SWING TO THE NORTH AND
SOME DRIER AIR WILL MOVE INTO EASTERN AREAS WITH PWAT VALUES DOWN TO
ABOUT 1.25 INCHES EAST OF TUCSON. WE STILL THINK THERE WILL BE
ENOUGH MOISTURE FOR SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT TO
THE LEVEL OF COVERAGE WE ARE SEEING TODAY. BY THIS WEEKEND...THE
UPPER HIGH WILL GRADUALLY SHIFT SOUTHWARD ACROSS ARIZONA INTO
NORTHERN SONORA WITH MOISTURE GRADUALLY DECREASING. THIS WILL RESULT
IN A MUCH LOWER GRADE MONSOON PATTERN BY ABOUT SUNDAY AND MONDAY.
THEREAFTER...THE MID/UPPER LEVEL HIGH WILL SHIFT EASTWARD BY THE
MIDDLE OF NEXT WEEK. THIS WILL RESULT IN THE FLOW BECOMING MORE
SOUTHERLY AGAIN WITH RAIN CHANCES GRADUALLY INCREASING.

&&

.AVIATION...ACTIVE THUNDERSTORM DAY WITH ABUNDANT CB IN THE VICINITY
THROUGH 25/04Z. FAVORED TIME FOR THUNDERSTORMS TO IMPACT TERMINALS
IS THROUGH 25/22Z...WITH ADDITIONAL SHOWER ACTIVITY AND ISOLATED
THUNDERSTORMS POSSIBLE THROUGH THE 26/04Z. CIGS IN THE MVFR RANGE
EXPECTED WITH THUNDERSTORMS...BUT SHOULD OTHERWISE REMAIN VFR. WINDS
WILL REMAIN GENERALLY LESS THAN 10 KTS OUTSIDE OF
THUNDERSTORMS...WITH STRONG A ERRATIC WINDS NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE THUNDERSTORM DAY IS ON TAP THROUGH THE
AFTERNOON AND EVENING. HIGH MOISTURE VALUES WILL KEEP FIRE WEATHER
CONCERNS VERY LOW...BUT MAY LEAD TO HEAVY RAIN AND FLASH FLOODING.
TYPICAL LIGHT WINDS FOLLOWING NORMAL DIURNAL TRENDS ARE
EXPECTED...WITH STRONG AND ERRATIC WINDS AROUND THUNDERSTORMS. MOIST
AIR WILL REMAIN IN PLACE THROUGH SATURDAY BUT A WARM AND DRYING
TREND SHOULD BEGIN BY SUNDAY ALONG WITH BREEZIER WEST WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD THROUGH 9 PM THURSDAY
FOR ALL OF SOUTHEAST ARIZONA EXCEPT FOR WESTERN PIMA COUNTY.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Local storm report, Jul 25, 8:23 AM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013                   COCHISE            AZ   FOREST SERVICE

            FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
            CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
            THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
            PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
            AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
            AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.

&&

EVENT NUMBER TWC1300075

BROST
Special weather statement, Jul 25, 12:29 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST THU JUL 25 2013

AZZ502>504-252015-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1229 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR THREE POINTS...OR 21 MILES NORTHWEST OF
GREEN VALLEY...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY.

LAT...LON 3199 11147 3219 11138 3206 11108 3187 11115
TIME...MOT...LOC 1930Z 111DEG 4KT 3204 11130
Special weather statement, Jul 25, 12:44 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU JUL 25 2013

AZZ503-504-252030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1244 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND EXTREME
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF TUBAC...OR 13
MILES SOUTHWEST OF GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY AND EXTREME NORTHWEST SANTA CRUZ COUNTY.

LAT...LON 3179 11137 3191 11118 3171 11109 3165 11117
TIME...MOT...LOC 1943Z 143DEG 9KT 3171 11117

JJB
Local storm report, Jul 25, 1:05 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      3 N CORONA DE TUCSON    31.99N 110.77W
07/25/2013                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING ON SOUTH
            HOUGHTON ROAD NEAR CORONA DE TUCSON.

&&

EVENT NUMBER TWC1300076

BROST
Local storm report, Jul 25, 1:26 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      4 WSW VAIL              32.03N 110.77W
07/25/2013                   PIMA               AZ   FACEBOOK

            WATER FLOWING QUICKLY ACROSS HOUGHTON ROAD JUST SOUTH
            OF THE FAIRGROUNDS.

&&

EVENT NUMBER TWC1300077

BROST
Special weather statement, Jul 25, 1:52 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST THU JUL 25 2013

AZZ507-514-252130-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
152 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 230 PM MST...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BENSON...OR 30 MILES SOUTHWEST
OF WILLCOX...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS NORTH OF
INTERSTATE 10 ACROSS EXTREME EASTERN PIMA AND WESTERN COCHISE
COUNTIES.

LAT...LON 3224 11056 3229 11023 3199 11016 3190 11045
TIME...MOT...LOC 2052Z 164DEG 10KT 3205 11029

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 5:21 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 24, 5:43 PM MSTFlash Flood WarningTWCCochise, Graham2 hr
Jul 25, 9:51 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz9 hr
Jul 25, 12:15 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 12:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 12:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 25, 1:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 25, 1:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:52 PM MSTSpecial Weather StatementTWC38 min
Jul 25, 1:59 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 2:13 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Jul 25, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Jul 25, 2:52 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 25, 3:01 PM MSTFlash Flood WarningTWCPima119 min
Jul 25, 3:55 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 4:02 PM MSTFlash Flood WarningTWCPima118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.